Beware: Antidepressants Could Kill Your Sex Life
New studies show surprising libido effects in antidepressants
By Katherine Thompson,  Newser Staff
Posted Dec 15, 2008 12:23 PM CST
The early studies on sexual side effects put the rate at about 4% for users of Prozac, and between 0 and 28% for those on Paxil. New research suggests the rates may be much higher.   (Getty Images)
camera-icon View 3 more images

(Newser) – An impaired sex drive has long been recognized as an occasional side effect of some antidepressants, but recent research suggests the drugs' libido-stifling powers might be far more widespread than doctors and patients thought. The prevalence of users experiencing numbness or fleeting arousal may be as high as 50%, and the side effects can linger even after the person stops taking the drug, reports the Boston Globe.

The numbers are disconcerting, considering that one in eight Americans has tried antidepressants in the past decade. Still more worrying to some is the fact that more adolescents are being prescribed the drugs, potentially setting them up for a lifetime of sexual dysfunction. "This is such an upsetting issue," says a therapist. "There are people for whom SSRIs are really life-saving."